Nebraska, 2012

Drought in Nebraska, September 1 to 30, 2012

September 1 to 30, 2012 · NWS OAX · 30 events in 30 counties and zones

Hot and very dry conditions persisted into early September across eastern Nebraska, as the first few days of the month saw little or no rainfall along with high temperatures frequently in the 90s. This pushed the drought intensity into the Exceptional range in northeast Nebraska near and northwest of a line from Columbus to Pender.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Hot and very dry conditions persisted into early September across eastern Nebraska, as the first few days of the month saw little or no rainfall along with high temperatures frequently in the 90s. This pushed the drought intensity into the Exceptional range in northeast Nebraska near and northwest of a line from Columbus to Pender. Temperatures moderated somewhat during the middle and end of September. A mid-month rain event dropped around 1 inch to as much as 3 inches of rain near and southeast of Interstate 80, but amounts in northeast Nebraska were generally a half inch or less. That rain event was generally it for significant rainfall and rain totals for the month as a whole were around 2 inches below normal in northeast Nebraska and an inch or inch and half below normal elsewhere. Thus the drought intensity remained in the exceptional category in northeast Nebraska and in the Extreme category over much of the rest of eastern Nebraska through September. The exception was the far southeast corner of the state where the drought intensity moderated slightly into the severe category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 31, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 PM CDT FRI AUG 31 2012

.AVIATION...
06Z TAFS FOR KOMA...KOFK...KLNK

VFR CONDS ARE GENERALLY EXPECTED THROUGH THE PERIOD. MID AND HIGH
LEVEL CLOUDS WILL CONT TONIGHT AT OMA/LNK BEFORE CLEARING THROUGH
THE DAY ON SAT. DEWPOINTS ARE RUNNING HIGHER TONIGHT THAN PREVIOUS
NIGHTS AND WITH LIGHT WINDS...THERE IS SOME THREAT OF SOME LIGHT
MVFR VISBY RESTRICTIONS AT OMA/LNK. WE WILL NOT INCLUDE AT THE
MOMENT AS IT WOULD BE MARGINAL AT BEST AND CONT TO MONITOR.
OTHERWISE...LIGHT E AND NE WINDS ARE EXPECTED THRU THE PERIOD WITH A
FEW AFTN CU POSSIBLE AT OMA/LNK.

BOUSTEAD

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN CONCERN WILL BE HOW FAR
NORTH THE NORTHERN EDGE OF THE RAIN SHIELD CAN MOVE INTO OUR FORECAST
AREA. MODELS ARE IN GOOD AGREEMENT ON SYNOPTIC POSITIONING OF THE
SURFACE LOW AS IT MOVES FROM SOUTHWESTERN MISSOURI NORTHWARD THEN
NORTHEASTWARD AND AWAY FROM THE AREA ON SATURDAY. CURRENT NORTHERN
EDGE OF THE RAIN SHIELD IS ABOUT 180 NM NORTH NORTHWEST OF THE
CENTER OF THE SURFACE LOW AND JUST NOW APPROACHING THE KSTJ
VICINITY. FURTHER EXTRAPOLATION BASED ON RECENT MOVEMENT SUGGESTS
THIS MAY BE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY 6
PM...BUT BELIEVE THAT IT PROBABLY WON'T GET MUCH FURTHER WEST THAN
A LINE FROM SAY BEATRICE TO NEBRASKA CITY TO RED OAK IOWA TONIGHT...
THEN SLOWLY PULL AWAY ON SATURDAY. GIVEN LACK OF LIGHTNING IN THE
TROPICAL MOISTURE...ONLY FORECAST SHOWERS AT THIS TIME. SUNDAY
SHOULD BE A DRY DAY IN BETWEEN WEATHER SYSTEM.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. THE NEXT WEATHER
DISTURBANCE MOVES INTO THE AREA SUNDAY NIGHT THROUGH MONDAY AS A
STRONG SYSTEM MOVES THROUGH WESTERN CANADA. THIS SIGNIFIES THE
BEGINNING OF A REGIME CHANGE FOR US...WITH MORE ZONAL FLOW ALOFT
AND COOLER TEMPERATURES. WILL ADD RAIN CHANCES TO NORTHEAST
NEBRASKA SUNDAY NIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON
MONDAY AS THE UPPER LOW CONTINUES TO MOVE THROUGH THE REGION.
THESE RAIN CHANCES MAY LINGER INTO AT LEAST MONDAY NIGHT. ANOTHER
WAVE MOVING INTO THE AREA COMES TUESDAY NIGHT THROUGH WEDNESDAY
WITH ADDITIONAL RAIN CHANCES EXPECTED. MORE IMPORTANTLY...EACH
WAVE USHERS IN SLIGHTLY COOLER AIR...THUS EXPECTING A COOLING
TREND THROUGH THE EXTENDED FORECAST PERIOD. AND YET A THIRD SUBTLE
WAVE APPEARS THURSDAY NIGHT AND FRIDAY WITH ADDITIONAL RAINFALL
CHANCES. TEMPERATURES START THE WEEK AROUND 90...AND FALL TO THE
UPPER 70S TO LOWER 80S BY FRIDAY.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Aug 31, 3:35 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT FRI AUG 31 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
435 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM
MONDAY NIGHT INTO WEDNESDAY NIGHT AS SEVERAL WEAK DISTURBANCES
MOVE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 drought. Local standard time, as filed.

Drought, Antelope

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Antelope forecast zone
Reported by
Drought Monitor
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Drought, Boone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Drought, Burt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Burt forecast zone
Reported by
Drought Monitor
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Drought, Butler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Drought, Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Drought, Cedar

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Drought, Cuming

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cuming forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Drought, Colfax

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Colfax forecast zone
Reported by
Drought Monitor
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Drought, Dodge

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Drought, Douglas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place in Douglas and surrounding counties in September. The continued dry weather combined with early month and earlier heat caused the clay based soil around houses to pull away causing some foundations to crack.

Drought, Gage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gage forecast zone
Reported by
Drought Monitor
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Drought, Johnson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Drought, Knox

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Drought, Lancaster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lancaster forecast zone
Reported by
Drought Monitor
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Although the drought intensity remained in the extreme category in Lancaster and surrounding counties, a mid month 1 to 2 inch rain event plus cooler weather allowed the city of Lincoln to drop the mandatory watering restrictions.

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Drought, Nemaha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Drought, Otoe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Otoe forecast zone
Reported by
Drought Monitor
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Drought, Pawnee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Drought Monitor
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Drought, Pierce

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Drought, Platte

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Drought, Richardson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Richardson forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Drought, Saline

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Drought, Sarpy

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sarpy forecast zone
Reported by
Drought Monitor
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Drought, Saunders

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Saunders forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Drought, Seward

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Seward forecast zone
Reported by
Drought Monitor
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Drought, Stanton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stanton forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Drought, Thurston

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Thurston forecast zone
Reported by
Drought Monitor
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Drought, Wayne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406782, 406783, 406784, 406785, 406786, 406787, 406788, 406789, 406791, 406792, 406793, 406794, 406795, 406796, 406797, 406798, 406799, 406800, 406801, 406802, 406803, 406804, 406805, 406806, 406807, 406808, 406809, 406810, 406811, 406812.